Mar. 18, 2007 Does an aspirin-a-day increase the risk of bleeding during invasive diagnostic procedure? This is an important concern for many patients who take these and other antiplatelet agents in an effort to reduce heart attacks or strokes. Researchers at the MUHC have shown that antiplatelet drugs do not contribute to post-endoscopic bleeding. Their findings are published in this month's issue of Alimentary Pharmacology and Therapeutics.
"Clinical guidelines for use of antiplatelets during these procedures have been ambiguous," says Dr. Alan Barkun, MUHC Chief of Gastroenterology. "Some suggest withholding or stopping these medications ten days prior to the endoscopic procedure. Others will not perform the procedure if the patient was taking antiplatelet agents. In some cases this could have serious negative clinical implications. Our findings show that these precautionary measures are not necessary."
Barkun and his colleagues, including Nadeem Hussain, a clinician at the University of Western Ontario, compared the use of antiplatelets in patients who experienced bleeding with those who did not. Out of 126 endoscopy patients, they demonstrated that exposure to antiplatelets was not significantly associated with post procedure bleeding.
"Approximately 70 percent of individuals over the age of 65 are taking non steroidal anti-inflammatory medications or aspirin regularly. Our findings show that withholding these is not necessary for patients undergoing therapeutic endoscopic procedures," adds Dr. Barkun, a professor of medicine at McGill University. "This will also help ease any potential worry patients coming in for their screening colonoscopy exams may have. It is indeed important that individuals at risk for developing colorectal cancer come in for their procedures."
Other social bookmarking and sharing tools:
Note: Materials may be edited for content and length. For further information, please contact the source cited above.
Note: If no author is given, the source is cited instead.